Attention A T users. To access the menus on this page please perform the following steps. 1. Please switch auto forms mode to off. 2. Hit enter to expand a main menu option (Health, Benefits, etc). 3. To enter and activate the submenu links, hit the down arrow. You will now be able to tab or arrow up or down through the submenu options to access/activate the submenu links.

Viral Hepatitis

Quick Links

Veterans Crisis Line Badge
My healthevet badge

FAQ: Can interferon and ribavirin cause weight changes?

for Veterans and the Public

Frequently Asked Questions

Q: Can interferon and ribavirin cause weight changes?

Yes, interferon and ribavirin can cause weight changes, but mostly because of their other side effects.

Weight loss is more common than weight gain. About 1 in 10 people taking these medications will lose weight without trying. Interferon, especially, can cause decreased appetite, nausea, and abdominal pain, leading to weight loss.

Other people may gain weight, especially if they eat more than normal to overcome side effects of nausea, altered taste, and dry mouth. Also, more than half of the people taking these medications experience fatigue and tend to become less active. Occasionally, interferon can cause hypothyroidism (underactive thyroid gland), which if untreated, can cause weight gain too.

While you're on treatment, your health care provider should check periodically to see that your thyroid gland is working properly and treat any thyroid changes that may arise. You should track your weight and try to follow healthy eating and exercise habits.

If you gain or lose weight on treatment, you'll likely return to your normal weight after stopping treatment, when these side effects go away.